Alert archive / Idaho / Lake Wind Advisories in 2021

Lake Wind Advisory 19, NWS Pocatello, ID

May 27, 2021Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this lake wind advisory at May 27, 2021, 1:03 PM MDT for Bannock County, Bingham County, Power County, Idaho. It took effect at May 28, 2021, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 27, 2021, 1:03 PM MDT (19:03 UTC)
In effect from
May 28, 2021, 9:00 AM MDT
Expired
May 28, 2021, 12:56 AM MDT
In force
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2992 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

496 
WWUS75 KPIH 271903
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
103 PM MDT Thu May 27 2021

IDZ054-281000-
/O.NEW.KPIH.LW.Y.0019.210528T1500Z-210529T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
103 PM MDT Thu May 27 2021

...LAKE WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...American Falls Reservoir.

* WHEN...From 9 AM to 9 PM MDT Friday.

* IMPACTS...Strong winds and rough waves on area lakes will create
  hazardous boating conditions, especially for small watercraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn or swamp small watercraft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
754 
WWUS75 KPIH 280656
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1256 AM MDT Fri May 28 2021

IDZ054-282100-
/O.CAN.KPIH.LW.Y.0019.210528T1500Z-210529T0300Z/
/O.NEW.KPIH.WI.Y.0019.210528T1500Z-210529T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
1256 AM MDT Fri May 28 2021

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING...
...LAKE WIND ADVISORY IS CANCELLED...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Pocatello, Blackfoot, American Falls, American Falls
  Reservoir, Shelley, and Fort Hall.

* WHEN...9 AM to 9 PM MDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. Rough
  waters are likely on American Falls Reservoir.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ052-053-282100-
/O.NEW.KPIH.WI.Y.0019.210528T1500Z-210529T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
1256 AM MDT Fri May 28 2021

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Arco, Mud Lake, INL Complex, Craters of the Moon, Idaho
  Falls, and Roberts.

* WHEN...9 AM to 9 PM MDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
 
*PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this lake wind advisory went out at May 27, 8:13 AM MDT, 4 hours 50 minutes earlier.

Area forecast discussion, May 27, 8:13 AM MDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
813 AM MDT Thu May 27 2021

.SHORT TERM...Today through Saturday. Quick update this morning to
expire frost advisory. Observations indicate that we saw minimum
temperatures of 33 to 35 degrees across a generous swath from Arco
to Springfield. Interestingly and surprisingly, lows remained in the
upper 30s to around 40 from Rexburg/St Anthony northwest to Mud
Lake/Monteview. See previous discussion below. Huston

High pressure shifts across eastern Idaho today, followed on its
heels with a low moving east along the U.S./Canada border tonight
and tomorrow. The main impact will be a cold front and strong winds
returning Friday. Right now winds are forecast to come in just below
WIND ADVISORY thresholds, but certainly hitting LAKE WIND ADVISORY
territory for American Falls Reservoir. There is a slight chance of
showers and storms around Island Park in the afternoon hours at the
moment. Higher resolution guidance is likely is a bit overzealous in
cranking out additional showers and storms, but certainly can't
completely rule that out either. A very weak storm moves across
Idaho Saturday night, but right now it looks dry with some
increasing clouds being the most likely scenario. Temperatures will
be moving around a lot heading into the Memorial Day Weekend. First
off, temperatures are not dropping off too quickly this morning at
lower elevations. The FROST ADVISORY for the Upper Snake Plain
remains in place, but it may be a struggle due to a bit of wind
around at this hour. There will be pockets of frost, maybe even a
localized freeze, in some place though. The cold front knocks
temperatures back 10 degrees or so Friday, with a gradual warm up on
the horizon.  Keyes

.LONG TERM...Sunday through next Thursday. The start of the holiday
weekend looks very pleasant with seasonal temperatures, mostly
sunny skies and no precipitation. On Sunday, models show the
potential for some low/mid level moisture to sneak into the
eastern highlands which could trigger a few showers and storms but
this potential seems quite low. On Memorial Day, upper- level
ridge starts to build over the area and this looks to continue
into mid-week with temperatures looking to climb well above
normal. Confidence in this scenario is high and really the only
variable at this point is the strength of the aforementioned
ridge. Wouldn't be surprised to see a few spots hit 90 for the
first time this year by the time we get into Wednesday and
Thursday but we'll have to see just how strong the ridge ends up
being. Either way, the presence of high pressure will keep rain
chances essentially zero from Monday through Thursday. McKaughan
&&

.AVIATION...Mainly VFR conditions expected through the period.
Could see a brief lowering of cigs around daybreak but beyond
that only few/sct sky coverage expected areawide. Winds should be
much lighter today compared to Wednesday but will continue
predominately out of the SW around 10 to 15 knots. McKaughan
&&

.FIRE WEATHER...A mostly dry low and cold front move through
central and eastern Idaho through tomorrow. Isolated showers
and/or storms are possible, mainly across the North Zone and
around Island Park. Winds increases for all fire zones Friday,
with gusts approaching 30mph across the central mountains and
35mph with gusts for the Snake Plain, Magic Valley, and Zone 411.
A developing storm crosses Idaho Sunday before deepening across
the Plains and southern Rockies. This MAY kick off a few showers
and storms along the Wyoming border Sunday, but the chance is low
and trending downward right now. High pressure tries to build
across the West and eventually Idaho by midweek. Keyes
&&

.PIH WATCHES/WARNINGS/ADVISORIES...None.
&&

Nearby

Lake Wind Advisories in Idaho, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.